Arizona, 2018

Flash Flooding in Arizona, July 9 to 10, 2018

July 9 to 10, 2018 · NWS PSR · 2 events in 2 counties and zones

Scattered thunderstorms developed across the south-central deserts, including the greater Phoenix metropolitan area, during the afternoon and evening hours on July 9th. Some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of 2 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across the south-central deserts, including the greater Phoenix metropolitan area, during the afternoon and evening hours on July 9th. Some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of 2 inches per hour. The heavy rains led to a couple of episodes of flash flooding to the south of the Phoenix area during the evening hours. The flash flooding involved both heavily flowing washes as well as water flowing across State Route 238 between Gila Bend and the town of Maricopa. Flash Flood Warnings were issued as a result of the flooding and fortunately there were no injuries reported due to the flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 9, 3:05 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 9, 6:15 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
615 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     4 NE GLENDALE           33.57N 112.13W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            LARGE TREE DOWN.

&&
Local storm report, Jul 9, 6:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
623 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     DUST STORM       3 NE GILA BEND          32.98N 112.67W
07/09/2018                   MARICOPA           AZ   PUBLIC

            NEAR ZERO VISIBILITY. REPORT VIA WAZE.

&&

PI
Local storm report, Jul 9, 6:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
638 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLOOD            2 NE PHOENIX            33.47N 112.04W
07/09/2018                   MARICOPA           AZ   PUBLIC

            WATER OVER 3 INCHES DEEP FLOWING OVER
            SIDEWALKS INTO YARDS.

&&
Special weather statement, Jul 9, 6:46 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
646 PM MST MON JUL 9 2018

AZZ531-533-535-536-538-539-100230-
Gila River Valley AZ-Southeast Yuma County AZ-Kofa AZ-
Tonopah Desert AZ-Gila Bend AZ-Central La Paz AZ-
646 PM MST MON JUL 9 2018

...SPECIAL WEATHER STATEMENT...

At 646 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Salome to near Sundad to 10
miles south of Sentinel. Movement was west at 40 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Dateland, Sentinel, Paloma, Sundad and Hyder.

This includes the following highways...
AZ Interstate 10 between mile markers 60 and 76.
AZ Interstate 8 between mile markers 66 and 101.

LAT...LON 3348 11393 3308 11366 3261 11352 3271 11295
      3324 11303 3366 11331
TIME...MOT...LOC 0146Z 083DEG 33KT 3354 11352 3317 11330 3273 11324

Hernandez
Local storm report, Jul 9, 6:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
653 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 NNE MESA              33.44N 111.82W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            TREES DOWNED AND GARAGE DAMAGE. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jul 9, 6:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
658 PM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     DUST STORM       10 NNE GILA BEND        33.09N 112.65W
07/09/2018                   MARICOPA           AZ   TRAINED SPOTTER

            100 FT VISIBILITY IN BLOWING DUST.

&&

The radar

The Phoenix radar (KIWA), 54 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Maricopa

When
July 9, 7:00 PM MST to 11:00 PM MST
Where
Maricopa County, 7.35 mi ESE of Mobile to 4.2 mi NE of Mobile
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.017, -112.150

Scattered thunderstorms occurred over the south-central deserts, including areas to the south and southwest of the Phoenix area, during the evening hours on July 9th. The stronger storms produced locally heavy rainfall which led to flowing washes as well as flash flooding across State Route 238 east of Gila Bend. At 2048MST, the Arizona Department of Highways reported that highway 238 was closed due to flash flooding approximately 4 miles east of the town of Mobile. Later that evening, at 2200MST the Department of Highways reported that the entirety of highway 238 was closed, from State Route 85 eastward to the Maricopa County line. A Flash Flood Warning was in effect between 1835MST and 2130MST for a portion of highway 238 between Gila Bend and Mobile.

Flash Flood, Pinal

When
July 9, 7:30 PM MST to July 10, 1:00 AM MST
Where
Pinal County, 3.94 mi WNW of Lirim to 6.82 mi WNW of Lirim
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.040, -112.044

Thunderstorms with very heavy rains developed over the southern portion of the greater Phoenix area during the evening hours on July 9th. The heavy rain led to flash flooding of the Vekol Wash southwest of the town of Maricopa. Automated stream gages in the area showed a rapid rise in the wash and at 1922MST a Flash Flood Warning was issued for the wash from the town of Maricopa southwestward to the Maricopa county line. According to a report from local law enforcement, at 2215MST Farrell Road at the Vekol Wash was closed due to flash flooding. There were no reports of accidents or motorists trapped within flood waters, fortunately.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757891, 757888.